Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Denver/Boulder, CO

May 29, 2018Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2018, 3:29 PM MDT for Lincoln County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 3:29 PM MDT (21:29 UTC)
Expired
May 29, 2018, 4:15 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lincoln County, CO

The radar

The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS55 KBOU 292129
SVRBOU
COC073-292215-
/O.NEW.KBOU.SV.W.0061.180529T2129Z-180529T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
329 PM MDT TUE MAY 29 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Lincoln County in east central Colorado...

* Until 415 PM MDT.

* At 329 PM MDT, a severe thunderstorm was located 12 miles northwest
  of Genoa, or 12 miles north of Limon, moving south at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Limon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3948 10369 3950 10352 3934 10338 3926 10368
TIME...MOT...LOC 2129Z 347DEG 12KT 3944 10361 

HAIL...1.00IN
WIND...<50MPH
 
$$

KRIEDERMAN
3 follow-up statements
189 
WWUS55 KBOU 292150
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
350 PM MDT TUE MAY 29 2018

COC073-292215-
/O.CON.KBOU.SV.W.0061.000000T0000Z-180529T2215Z/
Lincoln CO-
350 PM MDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTH CENTRAL LINCOLN COUNTY...

At 350 PM MDT, a severe thunderstorm was located 8 miles northwest of
Genoa, or 9 miles northeast of Limon, moving south at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Limon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3943 10369 3947 10349 3934 10338 3926 10368
TIME...MOT...LOC 2150Z 347DEG 12KT 3937 10359 

HAIL...1.00IN
WIND...<50MPH
 
$$

KRIEDERMAN
144 
WWUS55 KBOU 292201
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
401 PM MDT TUE MAY 29 2018

COC073-292215-
/O.CON.KBOU.SV.W.0061.000000T0000Z-180529T2215Z/
Lincoln CO-
401 PM MDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTH CENTRAL LINCOLN COUNTY...

At 401 PM MDT, a severe thunderstorm was located 5 miles northwest of
Genoa, or 7 miles northeast of Limon, moving south at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 10363 3945 10348 3934 10338 3928 10361
TIME...MOT...LOC 2201Z 347DEG 12KT 3934 10358 

HAIL...1.00IN
WIND...<50MPH
 
$$

KRIEDERMAN
083 
WWUS55 KBOU 292208
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
408 PM MDT TUE MAY 29 2018

COC073-292218-
/O.EXP.KBOU.SV.W.0061.000000T0000Z-180529T2215Z/
Lincoln CO-
408 PM MDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 415 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3942 10363 3945 10348 3934 10338 3928 10361
TIME...MOT...LOC 2208Z 347DEG 12KT 3933 10358 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM MDT, 9 minutes earlier.

Area forecast discussion, May 29, 3:20 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
320 PM MDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 319 PM MDT Tue May 29 2018

There are some fairly strong thunderstorms over the eastern
plains at this time. These areas have dew point temperatures in
excess of 50 F. To the west, there are some echoes on radar, but
they are quite weak and are mostly producing just Virga.
Northwesterly flow aloft is expected this evening. As an upper
ridge moves into Colorado overnight and Wednesday, the flow aloft
becomes zonal later tonight, then west-southwesterly on Wednesday.
There is benign synoptic scale energy progged for the CWA tonight
and Wednesday. The low level winds should adhere to normal
drainage patterns overnight. Wednesday's winds look to be some
sort of southerly direction much of the day. Moisture decreases
significantly this evening. On Wednesday, there is fairly decent
moisture over the CWA by afternoon. The dew point grids show 50s F
readings over most of the plains on Wednesday according to the
NAM and ECMWF. The GFS readings are 5-10 F lower. There is a bit
of lingering CAPE around this evening over the southeast and
northwest forecast area. CAPE values are fairly decent over the
CWA on Wednesday afternoon on the NAM, but not on the GFS. The QPF
fields this evening show a tad of rainfall over the far northwest
and northeast corners of the CWA. On Wednesday afternoon. There
is limited measurable rainfall over the western 2/3rds of the
CWA. For pops, will end any by 03Z this evening. Will go with
25-50%s for Wednesday afternoon in all areas but the far east. For
temperatures, Wednesday's highs look to be 1-4 C warmer than this
afternoon's highs.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 319 PM MDT Tue May 29 2018

Convection will move from west to east on Wednesday evening, with
drier and warmer air moving in after that. Thursday will likely
still have a little diurnal convection over the mountains. There
are still some differences with the late Friday trough, with some
models focused more north of us, with dry westerly flow behind the
trough. Other models have a bit more amplitude at our latitude
with a little moisture and cooling. Either way, there will be some
wind over the mountains and maybe into the foothills, and
potentially a little windier period late Friday/early Saturday
behind the trough--still mostly over the mountains. Winds and
humidities may be near Red Flag criteria over South Park Thursday
and Friday afternoons, but land managers indicate that greening
fuels have reduced the threat of rapid fire growth.

Saturday should be a little cooler and still likely dry. Models
are starting to pick up on a weak shortwave that could come
through Sunday with a little moisture, which could hold back our
warming one more day and give a few showers/storms. Then warm, dry
southwesterly flow for Monday and Tuesday. Model blend solutions
give highs in the low 90s on the plains these days, but some of
the temperature fields would indicate at least mid 90s if it's
sunny and there isn't another surge of cooler air from convection
somewhere else working our way. For now we'll be sticking with the
blended solution with highs around 90 in Denver and only a little
convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 319 PM MDT Tue May 29 2018

DIA currently has north-northwesterly winds. Models have these
winds going more northeasterly, then easterly through about 03Z.
Normal drainage patterns are expected by 06Z. There will be no
ceiling issues through tonight. |

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Gimmestad
AVIATION...RJK
Hazardous weather outlook, May 29, 11:04 AM MDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Tue May 29 2018

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Tue May 29 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few showers and thunderstorms will develop in the mountains this
morning and spread across the plains by early afternoon. A couple
stronger to possibly severe storms will be possible on the
eastern plains. The main threat from the storms would be hail up to
1 inch in diameter. Elsewhere, storms will produce mainly small
hail, brief moderate rain, wind gusts to 40 mph, and lightning.

Thunderstorms are expected to diminish quickly this evening as the
airmass stabilizes, with skies clearing before midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered afternoon and evening thunderstorms are expected on
Wednesday. Most of the storms will produce light rain and gusty
winds with a few stronger storms possible on the plains east of
Denver.

After Wednesday, a generally drier and warmer weather pattern
develops.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 29, 2:29 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Denver CO
229 PM MDT TUE MAY 29 2018

COZ047-292115-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
229 PM MDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT COUNTY UNTIL
315 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Kutch, or 20 miles south of Limon, moving southeast at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Elbert
County.

LAT...LON 3897 10391 3903 10381 3896 10361 3880 10377
TIME...MOT...LOC 2028Z 301DEG 12KT 3899 10384

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:04 PM MDTTornado WarningBOULogan26 min
May 28, 6:28 PM MDTSevere Thunderstorm WarningBOUWeld32 min
May 28, 6:35 PM MDTTornado WarningBOUMorgan25 min
May 28, 6:37 PM MDTTornado WarningBOUWeld23 min
May 28, 6:52 PM MDTSevere Thunderstorm WarningBOULogan23 min
May 29, 12:43 AM MDTSpecial Weather StatementBOULincoln47 min
May 29, 1:30 AM MDTSpecial Weather StatementBOULincoln45 min
May 29, 1:43 AM MDTSevere Thunderstorm WarningBOULincoln32 min
May 29, 12:18 PM MDTSevere Thunderstorm WarningBOULogan27 min
May 29, 1:31 PM MDTSevere Thunderstorm WarningBOUWashington26 min
May 29, 2:29 PM MDTSpecial Weather StatementBOULincoln46 min
May 29, 5:02 PM MDTSpecial Weather StatementBOUWashington43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.